South Dakota, 2001High Wind in South Dakota, June 3, 2001
June 3, 2001 · NWS UNR · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 1:55 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 3, 1:55 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SUN JUN 3 2001
LINE OF STRONG TO SEVERE STORMS MOVING ACROSS CAMPBELL CO. WY NOW.
EXPECT STORMS TO SLOWLY WEAKEN AS THEY PROGRESS EASTWARD LATE THIS
AFT INTO MORE STABLE ATMOS IN W SD. WIDESPREAD AREAS OF RAIN AND
IMBEDDED TSRA CONTINUE ACROSS MUCH OF CWA AS PIECE OF ENERGY ROTATES
AROUND UPPER LOW OVER SW MT.
MODELS IN PRETTY GOOD AGREEMENT OVER NEXT 48 HRS...ONLY DIVERGE A
BIT ON TRACK OF UPPER LOW. THE LOW WILL NOT MOVE MUCH OVER NEXT
COUPLE OF DAYS WITH UPPER HIGH OVER CENTRAL CANADA RETARDING ITS
EASTWARD PROGRESS. MAIN PIECE OF ENERGY WILL PUSH IN TOMORROW WITH
WIDESPREAD RAINFALL EXPECTED. E-SE FLOW AT LOW LEVELS AND S-SW ALOFT
WILL CONTINUE TO BRING IN ABUNDANT OVERRUNNING MOISTURE. QPF OF
AROUND 2 INCHES ACROSS PARTS OF W SD FOR TODAY THRU MON NIGHT DOES
NOT LOOK UNREASONABLE. INSTABILITY WILL REMAIN STRONGEST ACROSS NE
WY AND SW SD WITH TSRA EXPECTED TO DEVELOP AGAIN TOMORROW ...BUT
SEVERE THREAT DOES NOT LOOK AS GOOD AS TODAY. THE LOW WILL WEAKEN A
BIT AND PUSH NORTH ON TUE AS IT GETS CAUGHT UP IN HIGH TO THE NORTH.
EXPECT JUST MAINLY INSTABILITY SHOWERS AS SOME BREAKS IN THE CLOUD
COVER DEVELOP. FOR TEMPS...TENDED TO REMAIN CLOSER TO FWC WITH MAV
AND FAN TOO COOL...ESPECIALLY DAYTIME.
IN THE EXTENDED...UKMET SHOWS LOW WASHING OUT ACROSS SK ON WED WHILE
MRF AND ECMWF SHOW IT BEING EJECTED QUICKLY EASTWARD BY BUILDING
RIDGE TO S AND W. EITHER WAY...THINGS SHOULD IMPROVE ACROSS MUCH OF
AREA BY WED WITH SLOW WARMING TREND INTO NEXT WEEKEND. AS RIDGE
SLIDES EAST OF AREA OVER THE WEEKEND...SW FLOW ALOFT DEVELOPS AHEAD
OF NEXT WEST COAST TROF...BRINGING A CHANCE OF STORMS BACK INTO THE
PICTURE.
.UNR...NONE.
ST
In the hours before
Special weather statement, Jun 3, 9:45 AM MST, 5 hours 37 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-031930-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SUN JUN 3 2001
...SLIGHT RISK OF SEVERE THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR SOUTHWESTERN
SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60
MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE OVER CAMPBELL AND WESTON
COUNTIES IN NORTHEASTERN WYOMING.
.DISCUSSION...
STRONG LOW PRESSURE OVER CENTRAL WYOMING WILL BRING MOIST AND
UNSTABLE AIR INTO THE BLACK HILLS REGION TODAY. THUNDERSTORMS WILL
INTENSIFY THIS AFTERNOON...WITH THE SEVERE WEATHER THREAT SOUTHWEST
OF A LINE FROM BELLE FOURCHE TO PINE RIDGE. THE STRONGEST STORMS ARE
EXPECTED ACROSS NORTHEASTERN WYOMING...WHERE ISOLATED TORNADOES MAY
OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 900 PM MDT.
COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.
WCJIN-WYNE
BUNKERS
High Wind, Ziebach
- When
- June 3, 3:22 PM MST
- Where
- Ziebach forecast zone
- Measured
- 58 kt (67 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
A cooperative observer measured a non-thunderstorm wind gust 13 miles west of Cherry Creek.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Georgia, June 3, 2001$96,000 · 1.75 in hail · 60 events
- Flood and Hail in New York, June 3, 2001$704,000 · 1.75 in hail · 11 events
- Heavy Snow in Montana, June 3 to 4, 2001$750,000 · 4 events
- Flash Flood in Missouri, June 3, 2001$700,000 · 1 event
- Hail and Damaging Wind in Alabama, June 3, 20019 injured · $17,000 · 1 in hail · 2 events
- Hail in Arkansas, June 3, 2001$402,000 · 2.75 in hail · 6 events
- Hail in Kansas, June 3, 2001$250,000 · 1 in hail · 1 event
- Hail and Damaging Winds in Florida, June 3, 2001$130,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Nebraska, June 3, 2001$100,000 · 52 kt wind · 3 events
- High Wind in California, June 3, 2001$60,000 · 60 kt wind · 2 events
- Tornadoes and Hail in Kansas, June 3 to 4, 2001F0 · 35 events
- Flash Flood in Missouri, June 3, 2001$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253802.